If you’ve noticed that your libido is on the low side or has even gone totally AWOL….your contraceptive may be to blame!
It’s been proven that some conventional medicines, including ‘The Pill” lower sex drive. A 2005 study published I’m The Journal of Sexual Medicine found that women using contraceptives had significantly lower libido’s than those who don’t.
According to the study, the extra dose of oestrogen and progesterone increases levels of SHBG (sex-hormone-binding-globulin), a protein which carries around testosterone, oestrogen and DHT, another form of testosterone. When testosterone is bound to this protein, it doesn’t flow freely through your system or have any action on the body. This can greatly impact libido because testosterone is essential for a healthy sex drive, in women and men. Without all that circulating testosterone, many women lose their sexual desire (or it’s significantly dampened!)
Researchers at Boston University Medical College found that testosterone can remain suppressed even after women come off the pill. Blood samples from women who were struggling with sexual dysfunction and who had come off the pill revealed that four months later, levels of SHBG had dropped but were still nearly double that found in women who had never taken oral contraceptives, when they would be expected to drop back to normal levels 6 weeks after coming off the pill. Suggesting that, for some women, the impacts of taking contraception on their sexual function might be longer term.
“The Pill” can also cause depression (in fact, depression is the number one reason women give their doctors for wanting to come off “The Pill”!) and depression can also reduce your desire to have sex.
If you’ve been on some form of contraception since your teens, as many women have been, you may not even be aware what your true sex drive/libido really is, so you may not know that it’s been suppressed (until you come off it!). This could also partially account from the under reporting of this side effect to Doctors.
In my clinical experience, libido suppression is actually a very common occurrence. Many women I’ve worked with have had this exact experience and are pleasantly surprised by the return of their true sex drive when they come off contraception (though their feelings of joy are often mixed with feelings of dismay that their libido was artificially suppressed for so long!)
I believe this common and known side effect should be spelled out to women before they are given “The Pill” so they can make an informed choice about what’s best for them, their health, their sexuality and their relationships!
And finally, when weighing up whether it’s your contraceptive that’s to blame for your libido taking a nose dive, it’s important to also consider whether any of the following areas, which can also kill sexual desire, need a bit of love and attention:
The quality of your emotional and sexual relationship(s) – are your needs being met?
The quality of your diet – is it healthy and balanced? Are you eating enough?
How much exercise do you do?
How stressed or anxious do you feel?
How well you are sleeping?
How is your self-esteem, confidence and body image?
Are you taking any other medications?
Could you have another underlying issue that’s impacting your libido such as thyroid disease or sexual trauma?